Idaho, 2017

Heavy Snow in Idaho, January 17 to 18, 2017

January 17 to 18, 2017 · NWS OTX · 6 events in 1 county or zone

A warm front fed by a rich feed of Pacific moisture brought heavy snow to the north Idaho Panhandle mountains and valleys north of the Cour D'Alene area to the Canadian Border. Minor to moderate amounts of wet snow were noted in the Cour D'Alene area with this storm as well as pockets of freezing rain near the Washington border between Coeur D' Alene and Spokane and in the valleys of the Idaho…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A warm front fed by a rich feed of Pacific moisture brought heavy snow to the north Idaho Panhandle mountains and valleys north of the Cour D'Alene area to the Canadian Border. Minor to moderate amounts of wet snow were noted in the Cour D'Alene area with this storm as well as pockets of freezing rain near the Washington border between Coeur D' Alene and Spokane and in the valleys of the Idaho central panhandle mountains..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:55 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 17, 10:55 AM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1055 AM PST Tue Jan 17 2017

.SYNOPSIS...
A prolonged period of active weather develops Today and continues
at least through Thursday. This will start out as a wintry mix,
with the potential for significant snow or ice for some, before
transitioning to warmer, wet weather later Wednesday into
Thursday. Localized flooding will also be possibility.

&&

.DISCUSSION...
Rest of today...Minor timing and refinements have been made to
the forecast for today. Primary change was to extend the freezing
rain advisory for the eastern basin until 10 pm tonight. There is
a minor outriding isentropic wave passing through the eastern
basin this morning and early afternoon. Spotter reports suggest it
is mostly sleet and freezing rain in the basin which verifies the
advisory already...and light snow in the northern mountains. The
10 am special Balloon sounding launched from WFO Spokane indicates
a shallow warm layer starting at about 2500 feet aloft to about
5500 feet. This layer characteristic suggest mainly sleet during
the rest of the afternoon in the Spokane area but the actual
chance of precipitation will be less than this morning as a break
period envelopes the region. To the south it is assumed this
elevated warm layer will be stronger and more conducive to
freezing rain for the Palouse and points south of I-90 this
afternoon as this band exits to the east. The main precipitable
water fetch will nose into the region tonight and begin the main
ice onslaught in the Cascades lee zones as well as further light
ice accumulation over much of the basin before warming up to
simple rain overnight. The afternoon package will refine this
potential. /Fugazzi

&&

.AVIATION...
18Z TAFS: The low level inversion over the region locking in
residual arctic air in the boundary layer will be gradually eroded
today...but this process will result in a widespread threat of
freezing rain at all TAF sites. An initial wave of moisture will
bring a few hours of light freezing rain with a hundredth or two
of an inch of ice accumulation mainly to the KCOE...KPUW and KLWS
TAF sites. KGEG...KMWH...and KEAT are in a break period between
moisture surges fro the rest of the afternoon The main surge of
freezing rain will arrive over the western TAF sites between 00Z
and 03Z and the eastern TAF sites between 04Z and 06Z tonight.
There is a reasonable chance temperatures will rise above freezing
overnight in the eastern TAF sites...with KMWH rising above
freezing Wednesday morning...but KEAT will likely remain below
freezing with periods of FZRA leading to ice accumulations of a
quarter of an inch by the end of the TAF period. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        25  25  39  34  38  27 /  60 100 100 100  60  10
Coeur d'Alene  27  27  38  35  39  26 /  60 100 100 100  70  20
Pullman        32  30  40  34  39  28 /  50 100 100 100  70  10
Lewiston       29  29  43  37  42  30 /  40 100 100  90  60  10
Colville       26  26  36  34  38  30 /  50 100 100 100  60  10
Sandpoint      28  28  38  34  39  30 /  80 100 100 100  90  40
Kellogg        28  28  38  35  39  28 /  60 100 100 100 100  30
Moses Lake     18  18  36  30  38  25 /  20 100  90  80  10  10
Wenatchee      16  16  32  28  36  27 /  20 100  80  70  10  20
Omak           25  25  36  32  38  29 /  20 100 100  90  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 8 AM PST Thursday for Northern
     Panhandle.

     Freezing Rain Advisory until 10 PM PST this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse.

WA...Winter Storm Warning until 8 AM PST Thursday for East Slopes
     Northern Cascades-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley.

     Freezing Rain Advisory until 10 PM PST this evening for Spokane
     Area-Washington Palouse.

     Freezing Rain Advisory until 8 AM PST Wednesday for Upper
     Columbia Basin.

     Ice Storm Warning until 9 AM PST Wednesday for Moses Lake Area.

     Ice Storm Warning until 4 PM PST Wednesday for East Slopes
     Northern Cascades-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Jan 17, 5:28 AM PST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
528 AM PST TUE JAN 17 2017

IDZ001-WAZ034-035-037-038-041>044-181400-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
528 AM PST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND WARM STORM SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT. THERE IS GOOD POSSIBILITY THAT PRECIPITATION WILL FALL AS
FREEZING RAIN...SLEET AND MOUNTAIN SNOW . MODERATE ICE
ACCUMULATIONS WILL BE POSSIBLE WHICH COULD LEAD TO TREE DAMAGE,
POWER OUTAGES, AND TREACHEROUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC STORM SYSTEM WILL CONTINUE THROUGH THURSDAY. AREAS OF
FREEZING RAIN AND SLEET WILL BE POSSIBLE THROUGH WEDNESDAY BEFORE
TRANSITIONING TO RAIN. MODERATE ICE ACCUMULATIONS WILL BE
POSSIBLE WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND
TREACHEROUS TRAVEL CONDITIONS. PERIODS OF HEAVY RAIN WEDNESDAY
NIGHT AND THURSDAY COULD LEAD TO FLOODING OF LOW LYING FIELDS AND
SMALLER TRIBUTARIES.

IDZ002>004-026-027-WAZ031>033-036-181400-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
528 AM PST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND WARM STORM SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT. THERE IS GOOD POSSIBILITY THAT PRECIPITATION WILL FALL AS
FREEZING RAIN...SLEET. LIGHT TO MODERATE ICE ACCUMULATIONS WILL
BE POSSIBLE WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND
TREACHEROUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF HEAVY RAIN ARE EXPECTED WEDNESDAY AFTERNOON THROUGH
THURSDAY AND COULD LEAD TO FLOODING OF LOW LYING FIELDS AND
SMALLER TRIBUTARIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 PM PST to January 18, 9:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

An estimated 5 inches of new snow was reported from Spirit Lake.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 PM PST to January 18, 10:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Schweitzer Mountain Ski Resort reported 8 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 PM PST to January 18, 7:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Two independent reports of Four inches of new snow were received from Oldtown.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 PM PST to January 18, 7:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Four inches of new snow was reported at Moyie Springs.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 PM PST to January 18, 7:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Four inches of new snow was reported near Dover.

Heavy Snow, Northern Panhandle

When
January 17, 2:00 PM PST to January 18, 7:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Two independent reports of Four inches of new snow were received from Oldtown.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 677062, 677065, 677070, 677074, 677077, 677080.